Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 132, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 21, 2004, 5:27 PM CDT for Cerro Gordo County, Hancock County, Iowa. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2004, 5:27 PM CDT (22:27 UTC)
- Expired
- May 21, 2004, 6:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Cerro Gordo County, IA, Hancock County, IA
The radar
The Des Moines radar (KDMX), 148 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 5:39 PM CDT | HAIL 1 | 5 N Meservey, IA | |
| May 21, 5:55 PM CDT | HAIL 1 | Clear Lake, IA | |
| May 21, 6:02 PM CDT | HAIL 0.88 | N Clear Lake, IA | |
| May 21, 6:07 PM CDT | HAIL 0.88 | 5 Nne Meservey, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 2:45 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 212227 SVRDMX IAC033-081-212315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 527 PM CDT FRI MAY 21 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CERRO GORDO COUNTY IN NORTH CENTRAL IOWA THIS INCLUDES THE CITY OF MASON CITY EASTERN HANCOCK COUNTY IN NORTH CENTRAL IOWA * UNTIL 615 PM CDT * AT 522 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF GOODELL...OR ABOUT 26 MILES SOUTHWEST OF MASON CITY...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR THORNTON AROUND 535 PM... NEAR SWALEDALE AROUND 540 PM... 6 MILES NORTHWEST OF ROCKWELL AROUND 550 PM... 8 MILES SOUTHEAST OF MASON CITY MUNICIPAL AIRPORT AROUND 555 PM... 4 MILES SOUTHEAST OF MASON CITY AROUND 600 PM AND NEAR ROCK FALLS AROUND 610 PM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. LAT...LON 4291 9374 4291 9304 4324 9304 4325 9373 $$ SMALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:06 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, May 21, 4:06 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 406 PM CDT FRI MAY 21 2004 .DISCUSSION... SYNOPTIC SITUATION REMAINS THE SAME FROM SVRL DAYS AGO WITH BROADSCALE WSW FLOW ALF...IA ON THE SRN EDGE OF THE UPR JET...PLENTY OF LOW LVL MOIST FLY FLOW AND SFC DEWPTS IN THE 60S. MRNG OUTFLOW THAT SAGGED SWD OVR ERN IA IS NOW RETURNING NWD AS VIEWED IN VSB IMAGERY AND MORE SPECIFICALLY 88D. SFC WNDS HAVE INCRSED NRLY 100PCT S OF THE BNDRY WHICH XTENDS ALG A LN FM SPENCER TO EAGLE GROVE TO THE WATERLOO AREA. TORNADIC SUPERCELL WILL CONTINUE TO CURVE ESE OUT OF THE FA AS NEW DVLPMT IS XPCD IN THE MO RVR VLY SOON...OR AT THE VRY LEAST BFR MIDN. I HAVE OPTED NOT TO GO WITH A FLOOD WATCH AT THE MOMENT DEPENDING HOW AND WHERE NEW DVLPMT TAKES PLACE AND EVOLVES. FLASH FLOOD VALUES ARE RELATIVELY HIGH IN N IA XCP FOR SOME SMALL AREAS. WE MAY ISSUE ONE ANYTIME THIS EVENING HOWEVER. AS MENTIONED ALRDY...SITUATION DOES NOT CHG FOR SAT OR SAT NGT. WE ARE LOOKING FOR MORE TSTMS AND A INCRG FLOOD THREAT...IF THE STORMS REMAIN IN NRN IA INSTEAD OF SRN MN. MAIN CDFNT SWINGS THRU SUN AFTN WITH SVR THREAT OVR ERN THIRD. WX SETTLES DOWN SUN NGT INTO MONDAY WITH A CHANCE OF MORE THUNDERSTORMS MON AFTN INTO TUE MRNG. AFT THAT...LOOKS LIKE A QUIET PD AS CANADIAN HIGH PRESSURE PREVAILS UNTIL LATE NXT WEEK. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && MYERS
Hazardous weather outlook, May 21, 6:49 AM CDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 649 AM CDT FRI MAY 21 2004 IAZ004>007-015>017-023>028-033>039-221100- BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY- HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC- WEBSTER-WINNEBAGO-WORTH-WRIGHT- 649 AM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN IOWA...NORTH OF THE HIGHWAY 30 CORRIDOR. .DAY ONE...TODAY AND TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT...WITH DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL POSSIBLE. LOCALLY HEAVY RAINFALL AMOUNTS FROM 1 TO 3 INCHES ARE ALSO EXPECTED...AND COULD PRODUCE FLASH FLOODING ACROSS AREAS THAT RECEIVED SUBSTANTIAL RAINFALL LAST EVENING AND OVERNIGHT...MAINLY ALONG AND NORTH OF HIGHWAY 20. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A RISK OF ISOLATED SEVERE STORMS SATURDAY AND SATURDAY NIGHT...AND AGAIN SUNDAY AND MONDAY. A BIGGER THREAT...HOWEVER WILL BE FLASH FLOOD PRODUCING RAINS...ESPECIALLY SATURDAY AND SATURDAY NIGHT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED AT VARIOUS TIMES THROUGH MONDAY NIGHT. IAZ044>050-057>062-070>075-081>086-092>097-221100- ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CARROLL-CASS-CLARKE-CRAWFORD- DALLAS-DAVIS-DECATUR-GREENE-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA- MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR- UNION-WAPELLO-WARREN-WAYNE- 649 AM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHERN IOWA... ALONG AND SOUTH OF THE HIGHWAY 30 CORRIDOR. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...WITH DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL POSSIBLE. HEAVIER RAINFALL AMOUNTS ARE EXPECTED TO STAY TO THE NORTH. HOWEVER...ISOLATED FLASH FLOODING IS NOT OUT OF THE QUESTION...ACROSS AREAS THAT RECEIVED HEAVY RAIN RECENTLY...ALONG AND SOUTH OF A LINE FROM AUDUBON...TO WINTERSET...TO OTTUMWA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A RISK OF SEVERE STORMS SATURDAY AND SATURDAY NIGHT...AND AGAIN SUNDAY AND MONDAY. ISOLATED FLASH FLOODING IS ALSO POSSIBLE THROUGH THE PERIOD. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED AT VARIOUS TIMES THROUGH MONDAY NIGHT. KINNEY
In the hours before
Local storm report, May 21, 4:14 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
414 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 2 N TRAER 42.22N 92.46W
05/21/2004 TAMA IA TRAINED SPOTTER
NUMEROUS TREES DOWN 1-2 MI NORTH OF TRAER
&&
REESELocal storm report, May 21, 4:18 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
418 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL TRAER 42.19N 92.46W
05/21/2004 1.00 INCH TAMA IA TRAINED SPOTTER
&&
REESELocal storm report, May 21, 4:32 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
432 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0423 PM TSTM WND GST 3 N CLUTIER 42.12N 92.40W
05/21/2004 60 MPH TAMA IA TRAINED SPOTTER
&&
REESELocal storm report, May 21, 4:35 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
435 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 2 NW DYSART 42.19N 92.34W
05/21/2004 0.88 INCH TAMA IA TRAINED SPOTTER
&&Local storm report, May 21, 4:55 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
455 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0253 PM TSTM WND DMG 9 ESE POPEJOY 42.54N 93.26W
05/21/2004 HARDIN IA PUBLIC
OUTBUILDINGS DAMAGED. TREES DOWN.
&&
GRAMSLocal storm report, May 21, 5:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
525 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG EVANSDALE 42.46N 92.28W
05/21/2004 BLACK HAWK IA AMATEUR RADIO
TREES DOWN ON LAFAYETTE ST.
&&
GRAMSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 2:18 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 42 min |
| May 21, 2:37 AM CDT | Severe Thunderstorm Warning | DMX | Sac | 53 min |
| May 21, 4:32 AM CDT | Severe Thunderstorm Warning | DMX | Franklin | 28 min |
| May 21, 5:23 AM CDT | Severe Thunderstorm Warning | DMX | Bremer | 37 min |
| May 21, 10:59 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 61 min |
| May 21, 11:08 AM CDT | Severe Thunderstorm Warning | DMX | Hancock | 67 min |
| May 21, 11:40 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 50 min |
| May 21, 12:20 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 40 min |
| May 21, 12:29 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 16 min |
| May 21, 12:50 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 40 min |
| May 21, 1:17 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 58 min |
| May 21, 1:25 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 35 min |
| May 21, 1:27 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 48 min |
| May 21, 1:55 PM CDT | Severe Thunderstorm Warning | DMX | Grundy | 35 min |
| May 21, 2:02 PM CDT | Tornado Warning | DMX | Grundy | 43 min |
| May 21, 2:05 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Wright | 25 min |
| May 21, 2:06 PM CDT | Tornado Warning | DMX | Hamilton | 39 min |
| May 21, 2:20 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 55 min |
| May 21, 2:28 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Wright | 47 min |
| May 21, 2:39 PM CDT | Tornado Warning | DMX | Hardin | 51 min |
| May 21, 2:43 PM CDT | Tornado Warning | DMX | Black Hawk | 57 min |
| May 21, 2:45 PM CDT | Tornado Warning | DMX | Grundy | 45 min |
| May 21, 3:06 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 39 min |
| May 21, 3:07 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 23 min |
| May 21, 3:27 PM CDT | Tornado Warning | DMX | Grundy | 48 min |
| May 21, 3:35 PM CDT | Tornado Warning | DMX | Black Hawk | 40 min |
| May 21, 3:38 PM CDT | Flash Flood Warning | DMX | Black Hawk, Palo Alto, Pocahontas | 119 days |
| May 21, 3:44 PM CDT | Tornado Warning | DMX | Marshall, Tama | 31 min |
| May 21, 4:16 PM CDT | Tornado Warning | DMX | Tama | 29 min |
| May 21, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 44 min |
| May 21, 5:27 PM CDT | Flash Flood Warning | DMX | Palo Alto, Pocahontas, Taylor | 120 days |
| May 21, 5:30 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 45 min |
| May 21, 5:47 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 43 min |
| May 21, 5:52 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin | 53 min |
| May 21, 5:54 PM CDT | Tornado Warning | DMX | Palo Alto, Pocahontas | 51 min |
| May 21, 6:09 PM CDT | Flash Flood Warning | DMX | Adams, Cerro Gordo, Franklin, Hancock, Humboldt, Kossuth and 1 more | 120 days |
| May 21, 6:15 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 45 min |
| May 21, 6:15 PM CDT | Tornado Warning | DMX | Humboldt, Kossuth | 45 min |
| May 21, 6:22 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 53 min |
| May 21, 6:36 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 24 min |
| May 21, 6:41 PM CDT | Tornado Warning | DMX | Humboldt | 34 min |
| May 21, 6:54 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 36 min |
| May 21, 6:54 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.